Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 93, NWS Quad Cities, IA

July 19, 2018Carroll County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 19, 2018, 7:31 PM CDT for Carroll County, Illinois. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 7:31 PM CDT (00:31 UTC)
Expired
Jul 19, 2018, 8:15 PM CDT
In force
44 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Carroll County, IL

The radar

The Quad Cities radar (KDVN), 73 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:40 PM CDTTSTM WND GST 60Lanark, ILDELAYED REPORT AND TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1195 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
1.3
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

668 
WUUS53 KDVN 200031
SVRDVN
ILC015-200115-
/O.NEW.KDVN.SV.W.0093.180720T0031Z-180720T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
731 PM CDT THU JUL 19 2018

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Carroll County in northwestern Illinois...

* Until 815 PM CDT.

* At 731 PM CDT, a severe thunderstorm was located over Chadwick, or
  near Mount Carroll, moving southeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Mount Carroll, Lanark, Milledgeville, Fairhaven, Chadwick, Hitt,
  Ideal and Carroll County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4193 9000 4212 8997 4212 8969 4193 8969
TIME...MOT...LOC 0031Z 305DEG 20KT 4202 8991 

HAIL...1.00IN
WIND...<50MPH
 
$$

McClure
3 follow-up statements
038 
WWUS53 KDVN 200039
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
739 PM CDT THU JUL 19 2018

ILC015-200115-
/O.CON.KDVN.SV.W.0093.000000T0000Z-180720T0115Z/
Carroll IL-
739 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN CARROLL COUNTY...

At 739 PM CDT, a severe thunderstorm was located near Milledgeville,
or 10 miles southeast of Mount Carroll, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mount Carroll, Lanark, Milledgeville, Fairhaven, Chadwick, Hitt,
Ideal and Carroll County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4193 9000 4212 8997 4212 8969 4193 8969
TIME...MOT...LOC 0039Z 267DEG 24KT 4200 8981 

HAIL...1.00IN
WIND...60MPH
 
$$

McClure
394 
WWUS53 KDVN 200104
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
804 PM CDT THU JUL 19 2018

ILC015-200115-
/O.CON.KDVN.SV.W.0093.000000T0000Z-180720T0115Z/
Carroll IL-
804 PM CDT THU JUL 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN CARROLL COUNTY...

At 804 PM CDT, severe thunderstorms were located along a line
extending from near Shannon to near Coleta, moving northeast at 35
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mount Carroll, Lanark, Milledgeville, Fairhaven, Chadwick, Hitt,
Ideal and Carroll County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4193 9000 4212 8997 4212 8969 4193 8969
TIME...MOT...LOC 0104Z 225DEG 31KT 4209 8973 4190 8969 

HAIL...0.75IN
WIND...60MPH
 
$$

McClure
360 
WWUS53 KDVN 200112
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
812 PM CDT THU JUL 19 2018

ILC015-200122-
/O.EXP.KDVN.SV.W.0093.000000T0000Z-180720T0115Z/
Carroll IL-
812 PM CDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARROLL COUNTY
WILL EXPIRE AT 815 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with these thunderstorms.

LAT...LON 4193 9000 4212 8997 4212 8969 4193 8969
TIME...MOT...LOC 0112Z 270DEG 20KT 4207 8968 4188 8964 

$$

McClure

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:33 PM CDT, 58 minutes earlier.

Area forecast discussion, Jul 19, 6:33 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
633 PM CDT Thu Jul 19 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 211 PM CDT Thu Jul 19 2018

The elevated showers and thunderstorms have now pushed east towards
northeast Illinois, with increasing temperatures, increasing
dewpoints, and increasing southeast winds behind them. It appears
that we will have sufficient CAPE and convergence for another round
of storms over the area this afternoon and evening. Shear will be
conducive for rotating updrafts, and bowing line segments.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 211 PM CDT Thu Jul 19 2018

The evening storms should initially be lined up along the cold
front, though some additional overnight activity may be in narrow
bands of showers and storms.  Rainfall over 1 inch will certainly be
possible in any storm tonight, and any repeat storms certainly could
bring 2 inches. Amount similar to that already fell this morning.
Shear supports rotating storms with 20 to 25 kts of surface to 1 Km
shear, and 40 kts of deep layer shear. Thus, supercells are likely,
with bowing line segments in mature linear convection as well.
This event will likely come in two bands. The first seems to
already forming in out northwest, the other near I-35 as of 2 PM.
More an more, I believe that the first of these waves will be the
main evening event. We will watch this, and begin issuing products
specifically above this line soon.

Overnight, the activity should become less intense, though some
small hail will be possible as the cooler air aloft arrives
overnight when the upper low nears the area. That upper low should
at least support showers and a few brief storms through the day
Friday, mainly in the northeast.

Temperatures are a struggle, as we have hot air to the southwest,
and warmer air to the east, and rain cooled air in place, which is
slowly warming.  We'll stay close to models on lows and highs, and
go with mid to upper 60s tonight, followed by mid 70s north to lower
80s south Friday.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 211 PM CDT Thu Jul 19 2018

Little change to the long term forecast as a slow moving vertically
stacked system will lumber east.  With cold air aloft over the area,
daytime heating could lead to showers and isolated thunderstorms,
especially across eastern areas.  This will continue until the low
finally moves east of the area.  Overall the pattern is such that
cooler and drier air is expected this weekend across most of the
area.  Sunday, the chance for isolated showers and storms will be
across Bureau and Putnam counties, otherwise the rest of the area
should be quiet.

Into next week, the current forecast has dewpoints returning to the
60s, but no 70 degree dewpoints.  While the air will become more
moist, from a sensible weather point of view it should be typical
summer with slighly drier air with temps in the 80s and lows in the
60s at night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 630 PM CDT Thu Jul 19 2018

Isolated storms to end by 20/03Z with partly cloudy skies, VFR conditions
and gusty NW winds through the next 24 hours as storm system moves to
the east. Any cloud bases later tonight and Friday will be 3-5K AGL.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Gibbs
AVIATION...16
Hazardous weather outlook, Jul 19, 4:11 AM CDT, 15 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
411 AM CDT Thu Jul 19 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
411 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Slow moving thunderstorms with heavy rainfall may lead to minor
flooding over portions of east central Iowa this morning.
Scattered thunderstorms will affect much of the outlook area
through the day with locally heavy rainfall and cloud to ground
lightning the primary threats.

Severe storms will be possible from late afternoon through this
evening. The Storm Prediction Center has a Slight Risk west of a
line from Independence through Muscatine, Iowa to Macomb,
Illinois. A Marginal Risk is in place for the remainder of the
outlook area. The main severe risk threats will be damaging wind
and large hail. An isolated tornado is possible.

Widespread rain and thunderstorms are expected to continue
overnight over east central Iowa into northwest Illinois. Severe
weather is not expected, but there will continue to be a threat of
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms are expected again Friday. Severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.

Sheets

In the hours before

Local storm report, Jul 19, 7:18 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
718 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             SOUTH GORIN             40.36N 92.02W
07/19/2018  M1.00 INCH       SCOTLAND           MO   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL FALLING AT THE GORIN FIRE
            DEPARTMENT.

&&

PS
Local storm report, Jul 19, 7:21 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
721 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND DMG     2 N ANSON               40.60N 91.77W
07/19/2018                   CLARK              MO   BROADCAST MEDIA

            DELAYED REPORT. LARGE TREE DOWN, SEVERAL
            FEET IN DIAMETER, AT MISSOURI HIGHWAY 81 AND
            COUNTY V.

&&
Local storm report, Jul 19, 7:22 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
722 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             KEOKUK                  40.41N 91.40W
07/19/2018  M1.00 INCH       LEE                IA   TRAINED SPOTTER

&&

SK
Local storm report, Jul 19, 7:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
724 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             SOUTH GORIN             40.36N 92.02W
07/19/2018  M1.75 INCH       SCOTLAND           MO   911 CALL CENTER

            RELAYED REPORT FROM CLARK CO., MO DISPATCH.

&&

PS
Local storm report, Jul 19, 7:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
727 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             SOUTH GORIN             40.36N 92.02W
07/19/2018  M1.75 INCH       SCOTLAND           MO   FIRE DEPT/RESCUE

            REPORTED FROM GORIN FIRE DEPARTMENT.

&&

PS
Local storm report, Jul 19, 7:31 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
731 PM CDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             1 NNW MOUNT CARROLL     42.10N 89.98W
07/19/2018  E1.00 INCH       CARROLL            IL   TRAINED SPOTTER

&&

SK

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:00 PM CDTSevere Thunderstorm WarningDVNHancock45 min
Jul 19, 7:57 PM CDTSevere Thunderstorm WarningDVNCarroll, Stephenson24 min
Jul 19, 8:41 PM CDTSpecial Weather StatementDVNHancock34 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.